Myxedema Heart

September 14, 2005
Eugene Wang, MD

,
Peter Petropoulos, MD

Over the previous 6 months, a 59-year-old man had experienced lethargy, fatigue, poor appetite, cold intolerance, and abdominal distention. His vital signs were normal; physical examination revealed periorbital and pretibial edema, distant heart sounds, and delayed reflexes.

Over the previous 6 months, a 59-year-old man had experienced lethargy, fatigue, poor appetite, cold intolerance, and abdominal distention. His vital signs were normal; physical examination revealed periorbital and pretibial edema, distant heart sounds, and delayed reflexes.

An ECG showed low voltages, and a chest film revealed generalized enlargement of the cardiac silhouette with a globular configuration and small, bilateral pleural effusions (A). An echocardiogram confirmed the presence of a large pericardial effusion. Subsequent laboratory studies revealed serum thyroid-stimulating hormone levels of 50 µU/mL, serum thyroxine levels of 4.5 µg/dL, and a reverse triiodothyronine uptake of 24.7 ng/dL. These findings are consistent with primary hypothyroidism. Thyroid replacement therapy was initiated. One year later, the chest film changes had resolved (B).

The recognition of pericardial effusions is important because these may, in a short time, lead to cardiac tamponade. Causes of such effusions include trauma, pericarditis, renal failure, Dressler's syndrome, neoplastic disease, and immunologic disease (particularly rheumatoid arthritis and systemic lupus rrythematosus). Pericardial effusion is a common finding in myxedema, occurring in up to one third of all cases.